View Full Version : What can I take to prevent craving more dex


Pineapple
03-30-14, 08:05 PM
Hello, I am in urgent need of help and I hope someone here has the answer!

I have a debilitating problem with my dex prescription: After taking my normal doses over a full day, I will often have extreme 'cravings' to take more even when my day is over. It often leads to me consuming 1/3 to 1/2 a prescription for absolutely no reason other than to feel good!

SO, my question is: Is there a medication I can take when my day is over, that will instantly 'kill' the craving to take more dex?

I suspect this situation is a product of underlying anxiety issues, so I wonder if Xanax would be a good solution? But I am really not sure if my psychiatrist will prescribe it to me just to prevent dex abuse!

dvdnvwls
03-30-14, 08:35 PM
Hello, and welcome to the forum.
This can potentially be a bad situation, leading to more-serious abuse and addiction. First of all, don't take ANY extra, for any reason. That is step 1. Getting beyond step 1 to find other solutions is good, but fix that first.

HADDaball
03-31-14, 04:37 AM
If you aren't prepared to tell your doc what you're doing, consider not doing it.

sarahsweets
03-31-14, 04:46 AM
I am a little concerned. Dexedrine in some cases (few IMO) can result in a physical dependence but craving to me, seems more on the addiction path. Many people think dependence and addiction are the same. To me, addiction is the obsession of the mind and subsequent abuse of the medication. I am not trying to say that you set out to abuse your medication but by taking more than prescribed because you crave it is abuse of the meds and an addictive quality. I would consider talking to your doctor and if this is an issue for you with dexedrine it will probably be an issue for you with xanax.

ana futura
03-31-14, 08:03 PM
Are you positive your diagnosis is correct? Because that just doesn't seem like something that should be happening.

Assuming your dx is correct, perhaps you should look into a non stimulant like strattera.

ADHD meds don't usually feel " good" when you have ADHD, at least after you've been on them for a while. They might feel relaxing, but overall the feeling is pretty boring - and if the dosage is right they should feel "boring". They are supposed to make you feel more grown up and responsible. Euphoria is a sign something is wrong- the dose is too high, you aren't adjusted yet, or you don't actually have ADHD.

Your end of day craving could be caused by rebound symptoms, and your taking more might be an indication that you are trying to delay the rebound. If that is the case, then an SSRI could smooth the rebound. Or a longer lasting med like vyvanse could help.

I had this issue when i first started dex - it made me want to have a beer as soon as it wore off. I was managing rebound depression with it it think. The beer cravings gradually lessened, but i still get them a bit.

But you have to have to be honest with yourself to determine what's happening- are you craving a high, or wanting to delay the rebound? The way you describe it here does not sound like a rebound issue.

The two have very different implications for your treatment going forward.

Either way, definitely be honest with your doc.

Pilgrim
06-13-14, 08:02 AM
If I can say I have taken Dex and had the same problem you did.
You might be experiencing some withdrawals in the night and that can be hard to deal with.
My doctor gave me Citalopram to fix this.
I think hey are a good combo .

clydethompson
07-02-14, 01:14 PM
try not to combat the cravings with more pills (xanax would literally get you hooked off the bat if this is your problem, why not melatonin?), just numb your mind to some good ol netflix till your sleepy, then lay in bed.
however the "just to feel good part," then downing a third or half your script does not sound like anxiety. If anything depression. But I'm an optimist and think there's reason for wanting to take things for certain feelings.

clydethompson
07-06-14, 06:20 AM
try not to combat the cravings with more pills (xanax would literally get you hooked off the bat if this is your problem, why not melatonin?), just numb your mind to some good ol netflix till your sleepy, then lay in bed.
however the "just to feel good part," then downing a third or half your script does not sound like anxiety. If anything depression. But I'm an optimist and think there's reason for wanting to take things for certain feelings.

Sooooo... My doc first tried me on focalin IR (30mg), which works great and I have absolutely no problems with it, I can even eat like normal. However they also wanted to try me on dex before I went back. None of the pharmacy's could fill it for a while so I ended up seeing my doc and they told me to try the dex anyway for a while more. I wrote ^ before I started and I cant say it makes me feel euphoric or good, honestly just mellows me out, clears my mind and sits my butt in a comfy chair.

Anyway it makes me crave something thats flat out not there. I simply cant explain it, because it's so empty (I've been on adderall, that I can place). My mind just wont rest I guess so I stay up with netflix or NPR, get bored after a few hours rinse and repeat till it's morning. I'm completely bored out of my noggin. I can't hear anymore middle eastern or repeating news updates.

I take 10mg valium in the afternoon (10mg in morning, with the XR 30mg dex-- going back to focalin), 20mg propranolol (3/day) and >500mg depakote which I take around 9-12 with the last beta blocker. I'm usually asleep by 2. If I'm still awake around 4 I just stay up because it's pretty much impossible until the morning or afternoon.

I guess I'm trying to give an elaborate "I didn't realize what that feeling is, I'm so very sorry," apology. I'm very much physically addicted to valium and thats where my mind went after you mentioned xanax for this. I had just been going out at night occasionally so i didnt really think it was such an issue at first but this is too much. Sleepy but cant sleep for me, hope you work it out, best of luck

ana futura
07-06-14, 09:08 AM
Anyway it makes me crave something thats flat out not there. I simply cant explain it, because it's so empty (I've been on adderall, that I can place). My mind just wont rest I guess so I stay up with netflix or NPR, get bored after a few hours rinse and repeat till it's morning. I'm completely bored out of my noggin. I can't hear anymore middle eastern or repeating news updates.

I think the OP's long gone, but for your sake- I used to get the same feeling too. After you've been on it for a while it gets better. It's just a rebound- an exacerbation of your ADHD symptoms that results from a sudden drop in the level of medication in your bloodstream. It sounds counter intuitive, but increasing your first dose might help.

Hyperman87
07-06-14, 04:56 PM
Yes it does indeed get better! You shouldn't really be craving it,though. Hopefully your just going through the honeymoon period.

Hyperman87
07-06-14, 05:12 PM
Are you positive your diagnosis is correct? Because that just doesn't seem like something that should be happening.

Assuming your dx is correct, perhaps you should look into a non stimulant like strattera.

ADHD meds don't usually feel " good" when you have ADHD, at least after you've been on them for a while. They might feel relaxing, but overall the feeling is pretty boring - and if the dosage is right they should feel "boring". They are supposed to make you feel more grown up and responsible. Euphoria is a sign something is wrong- the dose is too high, you aren't adjusted yet, or you don't actually have ADHD.



Yes your right Ana,(What a beautiful ADHD mind you have btw! Your brilliant!):goodpost::lol:

Dexedrine,Adderall & Vyvanse(21st century equivalent of Dexedrine.) should not make you feel euphoria(after a certain period of time. Days, weeks maybe?)

Unless ether you(A) do not have ADHD or(B) you have ADHD & Bi-polar disorder, substance abuse, or a severe dopamine deficiency(as in Parkinson disease).

Some very unfortunate people have ADHD/co-morbid Bi-polar disorder)or as in my case (Severe Attention deficit disorder & disabling Early-onset Parkinson disease at the exact same time.)

In this situation, every-time you take Dexedrine/Adderall/Vyvanse,etc you'll likely experience an elevation in mood & a reduction in ADD/ADHD symptoms(if you have ADHD & another illness that depletes stores of dopamine in the brain.)

If you have an ADHD misdiagnosis & instead have Bi-Polar disorder or Bi-Polar disorder & ADHD. More than likely not only will your mood be(Great) elevated but, all of your ADHD symptoms will be about 50 times :(worse.:eek:

Hyperman87
07-06-14, 05:48 PM
Originally Posted by ana futura View Post


ADHD meds don't usually feel " good" when you have ADHD, at least after you've been on them for a while. They might feel relaxing, but overall the feeling is pretty boring - and if the dosage is right they should feel "boring". They are supposed to make you feel more grown up and responsible. Euphoria is a sign something is wrong- the dose is too high, you aren't adjusted yet, or you don't actually have ADHD.



When ADHD medication is working properly, you should feel(as Ana) said more responsible,relaxed, things you didn't want to do before that were good for you(.i.e. Exercise, reading,schoolwork, chores/housework,etc.) You'll still have difficulty with time management, procrastination,etc.